An estimate for multivariate interpolation. II. (English) Zbl 1119.41003

The author is concerned with the estimation of the \(L^p\) norm of a function \(u\) (with enough regularity) on a domain of \(\mathbb{R}^n\) from the values of \(u\) on a certain discrete subset of the domain and the \(L^p\) norms of the distributional derivatives of \(u\) of a given order \(m\). Let \(u\) be an \(m\) times continuously differentiable function on a cube \(I\subset\mathbb{R}^n\). Partition \(I\) into a high enough number of equal subcubes and select a point from the interior of each subcube, thus obtaining a (possibly irregular) grid \(\mathcal{X}_0\). A key step in this paper is to estimate \(\| u\| _p\) in terms of the maximum of \(| u| \) on \(\mathcal{X}_0\) and the \(L^p\) norms of the derivatives of \(u\) of order \(m\). The proof relies on the corresponding result for polynomials of degree less than \(m\) (i.e., the \(m\)-derivatives vanish) from W. R. Madych and S. A. Nelson [J. Approximation Theory 70, No. 1, 94–114 (1992; Zbl 0764.41003)] and a multivariate version of Kowalewski’s remainder formula for Lagrange interpolation [G. Kowalewski, Interpolation und genäherte Quadratur, Leipzig, Berlin: B. G. Teubner (1932; Zbl 0004.05605)] established in the previous section. If \(m\), \(n\), and \(p\) satisfy the Sobolev Theorem conditions for imbedding in \(C^0\), a mollifier argument extends the estimate to Sobolev functions. The author focus then our attention on domains of \(\mathbb{R}^n\) which allow a covering by cubes of a certain size with controlled overlapping. The main result, (the) Theorem (in subsection) 3.5, estimates \(\| u\| _p\) on such domains in terms of the \(\ell^p\) norm of the values of \(u\) on an adequate discrete subset and the \(L^p\) norms of the derivatives of \(u\) of order \(m\). In the last section, Theorem 3.5 is applied to the estimation of \(\| u\| _q\) when \(q\neq p\). Some remarks are made about the applicability of these methods to more general domains.


41A05 Interpolation in approximation theory
41A63 Multidimensional problems
Full Text: DOI


[1] Adams, R.A., Sobolev spaces, (1975), Academic Press New York · Zbl 0186.19101
[2] Davis, P.J., Interpolation and approximation, (1975), Dover New York · Zbl 0111.06003
[3] Madych, W.R.; Nelson, S.A., Bounds on multivariate polynomials and exponential error estimates for multiquadric interpolation, J. approx. theory, 70, 1, 94-114, (1992) · Zbl 0764.41003
[4] Madych, W.R.; Potter, E.H., An estimate for multivariate interpolation, J. approx. theory, 43, 2, 132-139, (1985) · Zbl 0558.41008
[5] Narcowich, F.J.; Ward, J.D.; Wendland, H., Sobolev bounds on functions with scattered zeros with applications to radial basis function surface Fitting, Math. comp., 74, 250, 743-763, (2005) · Zbl 1063.41013
[6] Pesenson, I., A reconstruction formula for band limited functions in \(L^2(\mathbb{R}^d)\), Proc. amer. math. soc., 127, 12, 3593-3600, (1999) · Zbl 0998.42024
[7] Wendland, H., Scattered data approximation, (2005), Cambridge University Press Cambridge · Zbl 1075.65021
[8] Wendland, H.; Rieger, C., Approximate interpolation with applications to selecting smoothing parameters, Numer. math., 101, 643-662, (2005)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.